Hi everyone, sorry I haven't been around much lately, school is keeping me super busy and I haven't been feeling that great. I have a couple of questions I was hoping to get some advice on. The first is for the past week or so I have been getting extreme nausea after taking my meds. Its primarily my muscle relaxer (baclofen 20mg) and at times the vicodin (7.5/750). The rest of my meds I take at night so its not quite as bad although I need to keep a trash bag by the bed. I also developed a trigger point that is causing severe rib pain (doctor tried cortisone injection on Wed with minimal relief) so vomitting it beyond excruiting. Has this happened to anybody before? I have been on the same dose of baclofen for 2 months and same dose of vicodin since July.
I am also really not happy with the amount of tylenol I take a day (between 2000 to 2250mg) I know its still within safe guidelines but with the way the guidelines change all the time, I would feel better knowing I am not taking so much. I know we are not supposed to suggest medications to doctors, but do you think it would be a bad thing asking to switch to vicoprofin instead of vicodin since its technically the same drug?
I can't take any of the meds that contain tylenol anymore because prior to my first surgery, I was taking tylenol and motrin by handfuls. Over time, it tore up my stomach, so even taking small doses of tylenol especially now has my stomach doing somersaults and waves of nausea, followed by vomiting at times when I take it.
As far as asking the doctor for vicoprofen, I would simply explain that the tylenol is bothering your stomach and causing nausea and vomiting. I'm sure that it won't be the first time a patient has told him that. Then ask him what he recommends. He may suggest replacing the vicoden with vicoprofen but if not, and you feel the vicoden helps manage your pain adequately, you can ask him at that point about substituting vicoprofen instead.
You are on a large amount of baclofen for one dose. Or is it 20 mg total a day? Be careful with the total amount of baclofen you take a day. I believe the maximum daily dose is no more than 80 mg total.
I take it as well but take 15 mg/three times a day. And I also take 6 mg of zanaflex three times a day as well. Sometimes, adding a second muscle relaxer to the current one helps to manage the muscle spasms better than large doses of the same drug.
Sorry you are struggling. Any other changes in your life which could be causing the nausea/vomiting? Since this just started happening and you can pinpoint the date, maybe that gives you some clue? Sometimes your body can develop a side effect well after starting a med or changing the dose, but more commonly something else is going on. Do you have something good to take for nausea? Definitely ask about that. If they can't figure out what is causing the nausea, in addition to having something on hand to take for it (Zofran is one of my favorites since the dissolving pills act quickly), trying a few things under doctor supervision such as an acid reducer and taking it with food could help.
I agree its not good to ask for meds by name unless its more in the context of a doctor had suggested it in the past, its something that helped you in the past, or if you have a good relationship and your doctor may be running out of ideas, and you mention that you read about something and were curious (not as much "will you prescribe X?" but "what do you think about X?"). I'd just say you are concerned about the amount of Tylenol long term, and is there something similar you could take with less? Maybe someone else can chime in on if Vicoprofin would really be that much better than Vicodin, as I'm not sure.
constant head pain, fibro, and other fun!
chronic pain established in 2006
Thank you for the responses. When it first started I thought maybe I had caught a stomach bug and didn't even mention it at my appt on Wednesday thinking it would go away. Nobody else in my family is sick and Im not pregnant so the meds are the only thing I can think of, especially bc it happens everytime I take them. The script for bacolfen is written 20mg 3x a day but bc it causes drowsiness and dizziness I normally take it before bed and when I wake up in the middle of the night. Ironically I can take 4 advil 3x a day on an empty stomach without any problems.
Vomiting is never a good thing. What makes you think your meds are the cause? I think you need to have these symptoms looked at seriously.
I'm in the camp of having a frank discussion with your doc about pain meds. For me my doc is a friend, and a Primary Care Doc, not a PM specialist, so he not have the flags going off.... Generally, Doctors know that patients look these meds up, become familiar with the names etc... Years ago I heard the name Opana so I asked my doctor very specifically "Dr., what is Opana and would it be a good choice for me?" Just like the commercials say! Ask your Doctor! Then the ball was in his court to discuss that med and I also got the chance to hear the Doctor place me on a spectrum, he said that we can try it, that it may be a good idea etc... So, no need to play dumb just ask for the Doctor to tell you about a certain option.....
Last edited by Isotope; 10-16-2012 at 04:12 PM.
Sorry you are having problems with your meds. I dont really have anything to add to what everyone else said on that. On the triggerpoint, you might want to try a massage therapist that does myofascial release. I've been trying that recently with good results after years oftrying other things including injections without much success. Its a very gentle technique that has very good results for me.
Also, if you want off the tylenol tell your doc exactly that, even amounts within the "recommended dose" of tylenol can cause liver problems if taken for long periods of time.
Last edited by tiggertoo2174; 10-14-2012 at 06:16 PM.
Sorry to hear of your issues....I can actually handle pain a lot better than I can nausea and stomach problems...so I empathize with you!!
I have written on the boards before that I was prescribed Percocet for a few years and then all of a sudden started getting a lot of nausea and stomach upset. So we switched over to OxyIR 5mg for my breakthrough pain. Now I can take Tylenol if needed for a headache or an Advil for inflammation.
So, I agree with others in that if you just approach your Dr. about your stomach issues and ask whether they think it could be the Acetaminophen and if there is anything they can suggest you do. This is better than trying to ask for a specific medication by name.
I use Flexeril for my muscle relaxer and my Dr. gives me samples of Skelaxin as well in between my prescriptions for the Flexeril. I have used Skelaxin for many years as well and this last time around taking them, I was getting an upset stomach out of the blue about a half hour after taking it.
I have a history of having hundreds of tiny ulcers in my stomach as well as I was born with only a partial esophageal sphincter. This is the flap that is like a valve from your esophagus to your stomach that keeps the acid from splashing back up. So I can be very sensitive to things like this as well.
Anyway...my point is that there are some medications that all of a sudden our body just doesn't like anymore! LOL..
So maybe even switching your muscle relaxer is an option as well to try.
Baclofen made me very sick gave me a burning like heartburn, nausea, pain in-between shoulder blades. I could not tolerate it and was switched to Soma it works great and is easy on my stomach. Something to look into. Also, could it be the stress of school since you have gone back? Travel? Diet?
I would defiantly tell your doctor your concern on the Tylenol intake you are on a high dose of Tylenol 750 you can get it down as far as 325 I believe w/out switching it up to much maybe Norco same Hydrocodone but only 325 Tylenol.
Just a though. I hope you feel better. Keep us posted on how you are doing.
I would not wait for your next appointment though I would call and speak with your doctor or assistant as soon as you get a chance continued nausea could be a sign of something else too.
I am not a doctor so keep that in mind when reading my suggestions.... They are just that suggestions.
What are you studying in school? Do you have a busy, stressful, schedule, this semester?
The dr can give norco which is hydro w less tylenol. Most insurnance companies wont pay for the v-prophen and it is VERY expensive. I too was concerened about the amount. I flat out told him :hey doc, Ive been on these for a few months and the way your plan goes it will be more, is there something with less tylenol? He said Yup-
Vicoprofen is available as a generic and around here is only slightly more expensive than generic Norco.
Severe DDD, Severe neural foraminal stenosis at 2 levels, moderate canal stenosis at 2 levels, significantly impaired left shoulder & arm function. Chronic moderate compression fracture at C6.
The Following User Says Thank You to Daffydolphin For This Useful Post: yrsofpainsucks (11-11-2012)